Connecticut, 2002

Damaging Wind in Connecticut, August 16, 2002

August 16, 2002 · NWS BOX · 1 event in 1 county or zone

Thunderstorm winds downed large branches in Woodstock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Thunderstorm winds downed large branches in Woodstock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 10:45 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 16, 10:45 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1145 AM EDT FRI AUG 16 2002

PERSISTENCE IS THE WAY TO GO FOR UPDATE THIS AFTERNOON.  ONLY MAKING
MINOR TWEAKS IN TEMPERATURE FORECAST.  OF NOTE...THE ONLY
DIFFERENCES THIS AFTERNOON COMPARED TO YESTERDAY IS DEW POINTS
HIGHER AND WIND SPEEDS LOWER.  QUITE HUMID OUTSIDE WITH TDS ACROSS
THE CWA IN LOW TO MID 70S.  TDS OF 76 RECORDED AT
HFD...FIT...BED...AND PVD AT 15Z.

CLIMO: DAYS WITH MAXES GREATER THAN OR EQUAL TO 90F THROUGH 8/15.

BOS  22 IN 2002  RECORD IS 29 DAYS IN 1983
BDL  29 IN 2002  RECORD IS 38 DAYS IN 1983
PVD  22 IN 2002  RECORD IS 30 DAYS IN 1983

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

KAB

In the hours before

Special weather statement, Aug 16, 1:35 PM EST, 30 minutes before
MAZ006-007-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT FRI AUG 16 2002

...STRONG THUNDERSTORM MOVING THROUGH ESSEX COUNTY...

A STRONG THUNDERSTORM WILL MOVE NORTHEASTWARD AT 20 MPH ACROSS ESSEX
COUNTY MASSACHUSETTS THROUGH 3:15 PM EDT. THIS STORM IS CAPABLE OF
PRODUCING LOCALLY STRONG WIND GUSTS TO 40 MPH. SMALL HAIL AND A
QUICK HALF INCH OF RAINFALL IS ALSO POSSIBLE WITH THIS STORM.

A SPOTTER IN METHUEN REPORTED SMALL HAIL AND GUSTY WINDS WITH THIS
STORM.

THIS THUNDERSTORM IS EXPECTED TO REACH GEORGETOWN BY 3:00
PM...NEWBURY BY 3:15 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Aug 16, 1:39 PM EST, 26 minutes before
CTZ003-004-MAZ012-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EDT FRI AUG 16 2002

AT 231 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH
4 MILES SOUTHEAST OF STAFFORD SPRINGS...OR ABOUT 6 MILES NORTH OF
MANSFIELD...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  EASTFORD AROUND 245 PM
  TOLLAND AND UNION AROUND 250 PM
  WOODSTOCK AROUND 305 PM
  STURBRIDGE AROUND 310 PM

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The Boston radar (KBOX), 70 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
August 16, 2:05 PM EST
Where
Windham County, Woodstock
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.950, -71.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312945.